Thunderstorm Wind, Dundy
- When
- July 13, 1:58 PM MST to 2:02 PM MST
- Where
- Dundy County, 0.69 mi N of Benkelman
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.060, -101.530
Wind gusts of 58 to 66 mph lasted about four minutes.
Strong thunderstorms moved over Dundy County in the afternoon, producing wind gusts at a local mesonet site reaching 66 mph. No damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong thunderstorms moved over Dundy County in the afternoon, producing wind gusts at a local mesonet site reaching 66 mph. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 1:20 PM MST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT SUN JUL 13 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 1220 PM MDT SUN JUL 13 2014 EARLY AFTERNOON VISIBLE SATELLITE IMAGERY SHOWS WIDESPREAD CUMULUS DEVELOPMENT ACROSS THE CENTRAL HIGH PLAINS. THERE APPEARS TO BE A REMNANT MCV CENTERED NEAR TRIBUNE FROM OVERNIGHT CONVECTION WHICH IS ENHANCING CLOUD COVER IN THAT AREA WHICH ALSO INITIATED A FEW SHOWERS AND AN ISOLATED THUNDERSTORM. WEAK UPSLOPE FLOW COMBINED WITH PLENTIFUL BOUNDARY LAYER MOISTURE/SURFACE HEATING APPEAR TO BE THE MAIN DRIVERS OF LIFT ELSEWHERE...AS ONLY WEAK SYNOPTIC SCALE LIFT IS INDICATED IN QVECTORS. STORMS WILL BE MOST NUMEROUS NEAR THE PALMER DIVIDE IN EASTERN COLORADO...WHICH WILL DRIFT EASTWARD INTO NORTHWEST KANSAS THIS EVENING BEFORE DISSIPATING WITH LOSS OF SURFACE HEATING. OVERNIGHT...SURFACE COLD FRONT ASSOCIATED WITH NORTHERN PLAINS UPPER SYSTEM WILL APPROACH SOUTHWEST NEBRASKA...THEN MOVE THROUGH THE REST OF THE AREA MONDAY MORNING. IT WILL BE ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. THERE SHOULD BE A LULL IN PRECIPITATION MONDAY AFTERNOON FOLLOWING THE FRONTAL PASSAGE...BEFORE MORE STORMS DEVELOPING NEAR THE FRONT RANGE BEGIN TO MOVE EASTWARD LATE MONDAY AFTERNOON. TEMPERATURES WILL BE NEAR NORMAL TONIGHT AND SLIGHTLY BELOW NORMAL ON MONDAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 220 PM MDT SUN JUL 13 2014 MONDAY NIGHT-TUESDAY NIGHT...COLD FRONT SHOULD BE SOUTH OF CWA BY MONDAY EVENING WITH BETTER COVERAGE TIED TO THE FRONTAL ZONE AS BETTER LARGE SCALE ASCENT ASSOCIATED WITH UPPER LOW WILL BE WELL EAST OF THE CWA. I LIMITED COVERAGE TO SLIGHT CHANCE/CHANCE MONDAY NIGHT. A SHORTWAVE TROUGH WILL MOVE OUT OF THE NORTHERN ROCKIES ALONG THE WESTERN EDGE OF THE LARGE SCALE UPPER LOW (CENTERED OVER GREAT LAKES) AND WILL BRING MUCH BETTER PRECIP CHANCES TO THE CWA BY TUESDAY NIGHT AND WEDNESDAY. VERY GOOD MOISTURE RETURN AHEAD OF THIS FEATURE WILL COMBINE WITH VERY GOOD LARGE SCALE ASCENT TO BRING SHOWERS TO THE REGION. ANOMALOUSLY MOIST AIR MASS (ORIGINATING IN THE GULF) WILL BE IN PLACE BY LATE TUESDAY NIGHT AS THIS SHORTWAVE MOVES OVER THE CWA...AND WILL SUPPORT AT LEAST MODERATE RAINFALL AMOUNTS TUESDAY NIGHT. THERE IS GOOD CONSENSUS OF PWAT VALUES AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL (1.2-1.5")...AND TOTAL EVENT QPF VALUES AT LEAST 1" OR HIGHER. TEMPS TUESDAY SHOULD BE BELOW NORMAL...THOUGH A BRIEF PERIOD OF WAA AHEAD OF SHORTWAVE TROUGH SHOULD ALLOW SOME WARMING (MID 70S IN THE WEST...LOW 70S EAST). WEDNESDAY-THURSDAY...LIGHT PRECIPITATION (POSSIBLY MORE OF A HEAVY DRIZZLE THAN RAIN) WILL CONTINUE THROUGH MOST OF WEDNESDAY AND WEDNESDAY NIGHT AND WITH A COOL AIR MASS ALOFT...TEMPERATURES WILL BE WELL BELOW NORMAL LIKELY REACH A RECORD LOW MAX TEMP FOR THE DAY. IN FACT IF WE REMAIN SOCKED IN ALL DAY WE MAY NOT SEE HIGHS MUCH WARMER THAN 60F. I TRENDED TEMPS DOWN WED AND MAY STILL BE TOO WARM (CURRENTLY HAVE MID-UPPER 60S). AS SHORTWAVE SHIFTS SOUTH AND EAST THERE SHOULD BE A DECREASE IN PRECIP CHANCES AND SLIGHT MODERATION OF THE AIR MASS OVER OUR CWA. SOME GUIDANCE STILL LINGERS LIGHT PRECIP OVER PARTS OF THE CWA THURSDAY...THOUGH OTHER THAN A LINGERING MOIST AIR MASS AND WEAK INSTABILITY MOST LARGE SCALE FORCING WILL BE OUT OF THE REGION...SO I LIMITED POPS TO SLIGHT CHANCE THURSDAY. FRIDAY-SUNDAY...RIDGING BUILDS BACK OVER THE INTER-MOUNTAIN WEST AND PLAINS BY NEXT WEEKEND AND SHOULD SUPPORT A WARMING TREND BACK TO SEASONAL VALUES. THUNDERSTORM CHANCES WILL RETURN SATURDAY-SUNDAY AS A SHORTWAVE TROUGH ROUNDS THE NORTHERN PART OF THE LARGE SCALE RIDGE AND COMBINES IN MODERATE INSTABILITY IN PLACE OVER OUR CWA. AT THIS RANGE IT IS HARD TO HAVE A LOT OF CONFIDENCE IN COVERAGE CONSIDERING THE LACK OF MODEL CONSENSUS SO I LIMITED POPS TO 20/30 PERCENT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1126 AM MDT SUN JUL 13 2014 ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A RESULT OF SURFACE HEATING AND WEAK UPSLOPE SURFACE WINDS IN A VERY MOIST AIR MASS. CONFIDENCE IS LOW THAT EITHER TERMINAL WILL BE DIRECTLY IMPACTED. OVERNIGHT...A COLD FRONT WILL MOVE THROUGH THE AREA WHICH WILL BE ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. AREAL COVERAGE WILL BE A BIT BETTER WITH THE FRONT SO INCLUDED A MENTION OF VCTS AND EXPECTED TIMING AT BOTH KGLD AND KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...DR AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 255 PM MDT SUN JUL 13 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 255 PM MDT SUN JUL 13 2014 /355 PM CDT SUN JUL 13 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING SMALL HAIL AND LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SUN JUL 13 2014
NEZ079-132100-
DUNDY-
248 PM MDT SUN JUL 13 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF BENKELMAN...MOVING SOUTHEAST AT
20 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
&&
LAT...LON 4010 10133 4000 10162 4000 10164 4025 10174
4031 10142
TIME...MOT...LOC 2048Z 329DEG 17KT 4020 10157
LUNDQUISTThe Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts of 58 to 66 mph lasted about four minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532055.